Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 187, NWS Twin Cities, MN

July 11, 2008Sherburne County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2008, 8:03 PM CDT for Sherburne County, Minnesota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 8:03 PM CDT (01:03 UTC)
Expired
Jul 11, 2008, 8:30 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 56 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:04 PM CDTFUNNEL CLOUD1 Nw Elk River, MN
Jul 11, 8:16 PM CDTHAIL 0.75Zimmerman, MNOCCURRED 2 MILES SOUTH OF COUNTY ROAD 4.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:26 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2916 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 120102
SVRMPX
MNC141-120130-
/O.NEW.KMPX.SV.W.0187.080712T0103Z-080712T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHERBURNE COUNTY IN CENTRAL MINNESOTA...

* UNTIL 830 PM CDT

* AT 759 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
  MILES NORTH OF ZIMMERMAN TO 7 MILES SOUTHWEST OF OTSEGO...AND
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS INCLUDE...
  OTSEGO...
  ELK RIVER...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4530 9357 4529 9359 4529 9364 4530 9366
      4530 9376 4531 9378 4556 9362 4556 9351
      4526 9351
TIME...MOT...LOC 0103Z 291DEG 33KT 4553 9356 4521 9367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:50 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 11, 5:50 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT FRI JUL 11 2008

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED AT 245 PM CDT FRI JUL 11 2008/

STRONG UPPER LEVEL TROUGH ALONG WITH A POTENT COLD FRONT...WILL PUSH
ACROSS MUCH OF THE UPPER MIDWEST THIS EVENING AND OVERNIGHT. TSRA
EXPECTED TO FIRE ALONG THE COLD FRONT AND TREK EAST OVER INTO
WESTERN WISCONSIN TONIGHT. SFC TEMPS HAVE SOARED INTO THE UPPER 80S
AND LOWER 90S AHEAD OF THE FRONT OVER WEST CENTRAL MN. LAPSWRF MODEL
HAS TSRA DEVELOPING AND BECOMES MORE WIDESPREAD BETWEEN 23Z-02Z OVER
EAST CENTRAL MN. THE INTIAL SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND TORRENTIAL RAINS. A FEW DECRETE SUPERCELLS COULD PRODUCE
TORNADOES. EXPECT MORE OF A LINEAR LINE OF TSRA OCCURRING LATER THIS
EVENING/OVERNIGHT.  PRECIP WATER VALUES INCREASE TO OVER 2.00
INCHES.  WET BULB ZERO ARE OVER 12000 FEET. CAP STRENGTH(INHIBITION
FOR DEVELOPMENT OF TSRA) REMAINS FAIRLY STRONG ACROSS MUCH OF THE
FORECAST AREA AT THIS TIME. AIRMASS SHOULD RAPIDLY DESTABLIZED IN
THE VICINITY AND JUST AHEAD OF THE COLD FRONT.

PRECIP MOVING OUT OF CWA OVERNIGHT...THEN A DRY WEATHER PATTERN OVER
THE NEXT FEW DAYS. DRY NORTHWEST AIR FLOW PREVAILING OVER THE UPPER
MIDWEST THROUGH MONDAY.

MEDIUM AND LONG RANGE MODELS...ALL INDICATE A RATHER UNSETTLED
WEATHER PATTERN OVER THE UPPER MIDWEST WITH SEVERAL WEAK SHORT WAVE
TROUGH MOVING THROUGH THE WESTERLY FLOW.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN TAF CONCERNS HAVE TO DO WITH N TO S ORIENTED LINE OF STORMS
MARCHING ACRS MN ATTM. LINE MORE SOLID OVER THE NRN HALF OF THE
FA...AFFECTING MAINLY STC...BUT BKN CONVECTION BEGINNING TO FILL
IN OVR SWRN MN...WHICH WILL EVENTUALLY AFFECT THE REST OF THE TAF
SITES...EXCEPT AXN. TIMING HAS SLOWED DOWN A BIT...WITH MSP LIKELY
TO BE AFFECTED AROUND/JUST AFT SUNSET. CONVECTION SHUD CLEAR ALL
THE TAF SITES BY 06Z. THE LINE OF STORMS COULD PRODUCE VERY GUSTY
WINDS AND PSBLY SOME HAIL AS THEY PASS. GUSTY WINDS IN PRETTY MUCH
ALL THE TAFS...BUT ATTM...HAVE NOT INCLUDED ANY GR/GS IN ANY OF
THEM. WILL CONT TO MONITOR TO SEE IF INCLUSION NEEDED IN UPDATES
OR RIGHT BEFORE TAF ISSUANCE. AS CDFNT PASSES...WINDS WILL SHIFT
TO A W TO NW DIRN...REMAINING GUSTY THRU THE ENTIRE TAF PD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/KAT
Hazardous weather outlook, Jul 11, 5:34 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT FRI JUL 11 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122245-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
534 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER
PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN. THE STORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINS. ISOLATED TORNADOES ARE
POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 94 CORRIDOR OVER CENTRAL
MINNESOTA PRIOR TO MIDNIGHT.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OVER WESTERN WISCONSIN
AFTER 900 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NEEDED ACROSS THE OUTLOOK AREA THIS
EVENING. SKYWARN SPOTTER ACTIVATION MAYBE NEEDED DURING THE
OVERNIGHT HOURS OVER WEST CENTRAL WISCONSIN.

In the hours before

Local storm report, Jul 11, 7:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     1 SW LITTLE FALLS       45.97N 94.38W
07/11/2008  M62 MPH          MORRISON           MN   TRAINED SPOTTER

            62 MPH GUST RECORDED WITH DOZENS OF TREES DOWN IN
            VICINITY.

&&

MKM
Local storm report, Jul 11, 7:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             DANUBE                  44.79N 95.10W
07/11/2008  M0.88 INCH       RENVILLE           MN   FIRE DEPT/RESCUE

&&

MKM
Local storm report, Jul 11, 7:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
737 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     4 NNE HUTCHINSON        44.94N 94.35W
07/11/2008  E62 MPH          MCLEOD             MN   MESONET

            62 MPH WIND GUST MEASURED AT HOOK LAKE RD.

&&

MKM
Special weather statement, Jul 11, 7:47 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT FRI JUL 11 2008

MNZ053-060>063-069-070-WIZ014-023-024-120130-
ANOKA-CHISAGO-DAKOTA-HENNEPIN-PIERCE-POLK-RAMSEY-SCOTT-ST.
CROIX-WASHINGTON-
747 PM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR ANOKA...CHISAGO...DAKOTA...
HENNEPIN...PIERCE...POLK...RAMSEY...SCOTT...ST. CROIX AND WASHINGTON
COUNTIES UNTIL 830 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF BIG
LAKE TO 3 MILES SOUTHWEST OF FERNANDO. THESE STORMS WERE MOVING EAST
AT 39 MPH.

WINDS IN EXCESS OF 70 MPH...LARGE HAIL...AND ISOLATED TORNADOES HAVE
BEEN OBSERVED WITH THIS LINE OF STORMS. STAY TUNED TO YOUR FAVORITE
SOURCE OF WEATHER INFORMATION...AS WARNINGS WILL LIKELY BECOME
NECESSARY IN THE NEAR FUTURE.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ROGERS.
  ST FRANCIS.
  CEDAR.
  EAST BETHEL.
  THE LAKE MINNETONKA AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT
Local storm report, Jul 11, 7:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
756 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     4 SE BOCK               45.75N 93.50W
07/11/2008                   KANABEC            MN   TRAINED SPOTTER

            5 PINE TREES DOWNED UP TO 1 1/2 FT DIAMETER. SOME ON
            POWER LINES. WIND GUST OF 48 MPH RECORDED.

&&

MKM
Local storm report, Jul 11, 7:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
759 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     2 SE CLEARWATER         45.39N 94.02W
07/11/2008  M68 MPH          WRIGHT             MN   MESONET

            68 MPH WIND GUST AT MNDOT ROAD WEATHER SENSOR ON I94 AT
            MILE MARKER 180.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:10 PM CDTTornado WarningMPXMcLeod, Meeker39 min
Jul 11, 7:16 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne, Wright44 min
Jul 11, 7:24 PM CDTTornado WarningMPXWright36 min
Jul 11, 7:28 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley47 min
Jul 11, 7:37 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet53 min
Jul 11, 7:43 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec47 min
Jul 11, 7:43 PM CDTSevere Thunderstorm WarningMPXRenville17 min
Jul 11, 7:56 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Chisago, Hennepin, Ramsey, Washington64 min
Jul 11, 8:10 PM CDTSevere Thunderstorm WarningMPXCarver, Sibley35 min
Jul 11, 8:19 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Scott56 min
Jul 11, 8:26 PM CDTSevere Thunderstorm WarningMPXIsanti19 min
Jul 11, 8:30 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet45 min
Jul 11, 8:36 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice54 min
Jul 11, 8:46 PM CDTTornado WarningMPXChisago, Washington20 min
Jul 11, 9:14 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Steele, Waseca61 min
Jul 11, 9:29 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice61 min
Jul 11, 10:13 PM CDTSevere Thunderstorm WarningMPXFreeborn47 min
Jul 11, 10:18 PM CDTSevere Thunderstorm WarningMPXSteele19 min
Jul 12, 3:45 AM CDTWind AdvisoryMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more15 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.